MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.0; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.0; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.0
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/23/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The impella device was not received from the customer, therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.This report is being filed as part of a retrospective review of historical records.
 
Event or Problem Description
The complainant reported a patient with cardiomyopathy was to be implanted with an impella 5.0 for mechanical circulatory support.It was reported that the patient presented with covid-like symptoms on (b)(6) 2021.Upon arrival, the patient coded three times in twenty-four hours.An electrocardiogram performed noted an anterior non-st elevation myocardial infarction.The patient was brought to the cardiac catheterization laboratory but was surgically turned down.The decision was then made to transfer the patient to another hospital but coded as soon as the transport team arrived and was denied.A return of spontaneous circulation was achieved.On (b)(6) 2021, ten days after admission, the 5.0 impella was decided to be placed to stabilize the patient for transfer.The impella 5.0 insertion was aborted due to the patient's vascular anatomy.The physician then decided to place an impella cp into the axillary artery, and the delivery was successful.The patient remained unstable, did not improve and expired three days later.The cp device was noted to have worked as expected.Given the inability to deliver the 5.0 device, the patient underwent additional intervention to place the impella cp and this could have contributed to the patient's outcome although the patient expired three days later.Therefore, conservatively reporting as vessels characteristics more likely have impacted the event.Immediate needed support was unable to be delivered due to patient's vascular anatomy.

Brand Name
IMPELLA 5.0
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
neuenhofer weg 3
aachen MA 52074
GM   52074
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key20813671
Report Number1220648-2024-24447
Device Sequence Number9807089
Product Code OZD
UDI-Device Identifier00813502011180
UDI-Public(01)00813502011180(10)2022088789(17)230531
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Model NumberIMPELLA 5.0
Device Catalogue Number005062
Device Lot Number2022088789
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2021
Initial Report FDA Received Date11/30/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age78 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite